Journal of Statistical Theory and Practice

, Volume 4, Issue 2, pp 303–321 | Cite as

A Model for Open Populations Subject to Periodical Re-classifications

  • G. R. GuerreiroEmail author
  • J. T. Mexia
  • M. F. Miguens


Populations with periodical re-classifications occur in many fields, such as Insurance Companies, Bank Institutions, Pension Funds, Epidemiology and Health/Disease studies, where population elements are periodically reclassified. p]We show how to carry out inference for such populations, under general assumptions. Our treatment differs from previous ones since we consider open populations and focus on the sizes of sub-populations, availing ourselves of the Stochastic Vortices theory, see Guerreiro and Mexia (2004) and Guerreiro and Mexia (2008).

AMS Subject Classification

62F86 60J10 60J20 


Markov chains Stochastic vortices Parameter inference 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bowers, N., Gerber, H., Hickman, J., Jones, D., Nesbitt, J., 1986. Actuarial Mathematics. The Society of Actuaries.zbMATHGoogle Scholar
  2. Feller, W., 1966. An Introduction to Probability Theory and it’s Applications, 2nd Edition. John Wiley and Sons, Inc.zbMATHGoogle Scholar
  3. Guerreiro, G., Mexia, J., 2004. An Alternative Approach to Bonus Malus. Discussiones Mathematicae, Probability and Statistics,24(2), 197–213.MathSciNetzbMATHGoogle Scholar
  4. Guerreiro, G., Mexia, J., 2008. Stochastic vortices in periodically reclassified populations. Discussiones Mathematicae, Probability and Statistics,28(2), 209–227.MathSciNetCrossRefGoogle Scholar
  5. Guerreiro, G., Mexia, J., 2009. Stochastic vortices in periodically reclassified populations — an application to pension funds. Proceedings of 5th Conference in Actuarial Science & Finance, Samos 2008, Greece, 83–97Google Scholar
  6. Loève, M., 1978. Probability Theory, 4th Edition, Volume II. Springer-Verlag, New York.Google Scholar
  7. Mood, A., Graybill, F., Boes, D., 1963. Introduction to the Theory of Statistics, 3rd Edition. Mc-Graw Hill International Editions.zbMATHGoogle Scholar
  8. Schott, J., 1997. Matrix Analysis for Statistics. Wiley Series in Probability and Statistics.zbMATHGoogle Scholar
  9. Tiago de Oliveira, J., 1982. The delta-method for obtention of asymptotic distributions; applications. Publications de l’Institut de Statistique de l’Univiversit de Paris, 27, 49–70.zbMATHGoogle Scholar
  10. Winklevoss, H., 1993. Pension Mathematics with Numerical Illustrations, 2nd Edition, Pension Research Council of the Wharton School of the University of Pennsylvania.Google Scholar

Copyright information

© Grace Scientific Publishing 2010

Authors and Affiliations

  • G. R. Guerreiro
    • 1
    Email author
  • J. T. Mexia
    • 1
  • M. F. Miguens
    • 1
  1. 1.Departamento de MatemáticaUniversidade Nova de Lisboa - Faculdade de Ciências e TecnologiaCaparicaPortugal

Personalised recommendations